Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Menopause

Pain in hands after going off Premarin

09/16/2008

Question:

I slowly stopped taking Premarin and after I was off completely my hands especially and other joints started to ache severly. I went back on a smaller dose (.300) of Premarin and the pain stopped. The same thing happened to both my sisters. I have been checked for arthritis and do not have it. My doctor can`t explain why I have this pain. I would love to stop taking Premarin and have cut myself back to .150mg per day taken in the am.

Note: I have been taking Premarin for about 15 years and for the first 12 yrs was on .625mg per day.

Have you ever heard of this problem before? Any suggestions?

Answer:

The problem you describe is well known to menopause practitioners.  It happens to a small number of women and can be very unpleasant.  It is not well understood.  The discomfort may eventually subside.

For more information:

Go to the Menopause health topic, where you can:

Response by:

Margery   Gass, MD Margery Gass, MD
Formely, Professor, Clinical Obstetrics & Gynecology
College of Medicine
University of Cincinnati